Cough Suppressant Now a Leading Cause of ER Visits for Young People
In November 2022, the American Academy of Pediatrics published a study showing an increasing number of U.S. children were being sent to the emergency room due to ingesting benzonatate. First approved by the U.S. Food and Drug Administration in 1958, benzonatate has been one of the most frequently used cough suppressant medications utilized to treat coughs, colds, and other breathing problems such as bronchitis, pneumonia, and asthma. The study’s findings suggest that more needs to be done to protect children from this common household remedy that, though it has medicinal purposes, can also be very dangerous when misused.
Given the findings, parents must take extra precautions to keep their homes safe, and they must educate their children about the harmful nature of mind-altering substances, including medicines that can be dangerous when used recreationally.
Research Shows Youth Exposures to Cough Medicine are on the Rise
Because it is a non-narcotic cough medicine, benzonatate appeals to parents and physicians alike, evidenced by the increase in benzonatate prescriptions in recent years. Though the increase in prescriptions was inspired by good intentions on the part of doctors and parents to move away from narcotic medicines, there has been a negative effect. Unfortunately, more benzonatate in U.S. homes seems to have also led to higher drug misuse rates and more instances of benzonatate-related overdoses and associated health harms.
According to the study cited above, the number of children rushed to emergency rooms for benzonatate overdose increased significantly between 2010 and 2018. Over this same period, prescriptions for benzonatate increased significantly as doctors tried to move away from narcotic cough medicines containing codeine and hydrocodone.
To arrive at their findings, researchers examined 4,700 cases of benzonatate poisonings reported to U.S. poison control centers from 2010 to 2018. Most cases (77%) were accidental exposures, and most of those exposures (83%) involved children under the age of 5. Of the remaining cases (23% of all cases) where an overdose occurred due to intentional misuse of benzonatate, 61% involved a child between the ages of 10 and 16.
The study authors also noted that the number of children prescribed benzonatate increased by 62% between 2012 and 2019, from 217,000 prescriptions to 351,000. The researchers highlighted the clear connection between an increase in the prescribing rate and an increase in the overdose rate.
The Effects of a Benzonatate Overdose
Older children who used too much benzonatate were more likely to experience mild or negligible side effects, whereas younger children were more likely to require emergency room treatment. Less than 1% of cases examined in the study involved a child who died, and all recorded deaths occurred in children between nine months to four years old.
The effects of benzonatate poisoning manifest differently depending on the age of the user and how much of the drug they consumed, but the most frequently reported side effects that either led to death or created a near-death emergency involved cardiac arrest, respiratory arrest, seizures, coughing uncontrollably, choking, nonreactive and dilated pupils, and acidosis (an excessively acidic condition of the body’s fluids and tissues). Researchers also highlighted side effects like high blood sugar, electrolyte abnormalities, excess secretions, slow heartbeat, and no heartbeat.
What Parents Should Do to Protect Their Children
Given that most of the recorded overdoses were accidental, the first step for parents is to keep cough medicines that contain benzonatate out of their children’s reach. Though the odds of life-threatening events like heart rhythms, seizures, and cardiac arrest are low, parents should still take extra precautions to keep cough medicine under lock and key, well hidden from children. Parents also need to educate their children about the risks of experimenting with medicines.
Medical professionals are sympathetic to parents’ needs for cough medicine. “Benzonatate is an appealing cough and cold medication due to its non-narcotic properties. When someone is sick with a nagging and unrelenting cough, it is natural to seek treatment to hasten recovery using a ‘quick fix,’” says Dr. Elise Perlman, an emergency department physician at Cohen Children’s Medical Center in Queens, N.Y. “This is important because simply having these and other medications in the home runs the inherent risk of both unintentional and intentional ingestions among young children and adolescents leading to toxic adverse effects, some of which can be fatal even in small quantities.” Dr. Perlman was not involved in the study, but she did provide comment on its findings.
Perlman said parents must start by limiting the use of over-the-counter remedies, limiting the number of such drugs stored in the home, safely storing medicines that are still being used, and safely and ethically disposing of unused medications. In addition to informing children about drug risks, parents should also focus on supportive care when a child is sick with a cough or a cold, including pain control and oral hydration, rather than a quick fix like benzonatate.
- AAP. “Benzonatate Exposure Trends and Adverse Events.” American Academy of Pediatrics, 2022. publications.aap.org
- USNews. “More U.S. Kids Are Heading to ERs After Drinking Cough Suppressant.” U.S. News, 2022. usnews.com